Atrial fibrillation induced by oral methylprednisolone

Samuel Juni, Moshe Kerstein

Research output: Contribution to journalArticle

Abstract

Objective: To report a case of atrial fibrillation (AF) due to oral methylprednisolone. Case Summary: A 45-year-old white man with chronic intermittent paroxysmal supraventricular tachycardia (PSVT) reacted to oral methylprednisolone by developing a PSVT episode that elicited an 18-hour episode of AF. AF was resolved by discontinuing methylprednisolone and administering oral nadolol, and no recurrence was reported for 6 years. Discussion: This appears to be the first published report linking AF to oral methylprednisolone. Based on an analysis of the literature, it is suggested that AF may be triggered by any autonomic paroxysmal event in some individuals. Accepting the clinical evidence linking methylprednisolone to PSVT, the case is elaborated as having involved an initial atrial paroxysmal reaction to the drug, which then triggered AF. Conclusions: Clinicians may wish to consider history of arrhythmias, and to monitor them, when prescribing oral methylprednisololne.

Original languageEnglish (US)
Pages (from-to)16-19
Number of pages4
JournalJournal of Pharmacy Technology
Volume18
Issue number1
DOIs
StatePublished - Jan 1 2002

ASJC Scopus subject areas

  • Pharmaceutical Science

Fingerprint Dive into the research topics of 'Atrial fibrillation induced by oral methylprednisolone'. Together they form a unique fingerprint.

  • Cite this